Texas, 2019

Tornado and Flash Flooding in Texas, September 18 to 19, 2019

September 18 to 19, 2019 · NWS HGX · 32 events in 7 counties and zones

A weak surface low pressure system strengthened into Tropical Storm Imelda just after noon on September 17th around 15 miles south southwest of Freeport. Imelda moved onshore near Freeport and quickly weakened to a tropical depression.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$565 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A weak surface low pressure system strengthened into Tropical Storm Imelda just after noon on September 17th around 15 miles south southwest of Freeport. Imelda moved onshore near Freeport and quickly weakened to a tropical depression. Imelda moved very slowly to the north-northwest then north-northeast over the next few days and produced a few heavy rain bands that caused devastating flooding across portions of Southeast Texas...with maximum amounts over 40 inches falling mainly over a 24 hour period. Imelda is the 7th wettest tropical cyclone to impact the United States, the 5th wettest in the contiguous United States, and the 4th wettest in the state of Texas. Although fresh water flooding was the main impact, an EF-1 tornado also occured in a cell within one of the leading bands from the storm. This damaged an area on the north side of Baytown near the Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 18, 5:41 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 18, 5:41 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
641 AM CDT Wed Sep 18 2019

.AVIATION...
Strong convection will probably affect KLBX and KGLS for the next
couple of hours with light rin and low ceilings persisting
elsewhere. Not confident at all with regard to future development
this afternoon. With weak low pressure pushing slowly north, feel
some convective bands will form on the east and south side. But
where and when??? Conditions will begin to slowly dry out this
evening from the southwesy with a mix of IFR/MVFR ceilings over
northern TAF sites. 43

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT Wed Sep 18 2019/

DISCUSSION...
The remains of Imelda with the low level circulation centered just
west northwest of Tomball but the center pressure is filling and
the circulation center becoming more muddled. Mesoanalysis
indicating the strong convergence is focusing from around Victoria
to Bay City to Freeport to Galveston to Chambers county and then
turning north into eastern Liberty county. Intense rainfall rates
of 3-3.5"/hr have been seen in the stronger storms in this band
mainly on the immediate coast. Storms further inland have still
been putting down 1-2"/hour rates up into northern
Brazoria/Southeast Harris counties. Storms have occasionally been
been taking on supercell characteristics with the storms over the
coastal waters and this will likely extend up into
Bolivar/Chambers county today.

The circulation center should wobble north then slow near
Huntsville. The models diverge with the track after that this
afternoon. Most drifting very slowly either west or north or east.
Leaning more towards the northwest and then west with most of the
models pinging on the southern counties with an east to west or
southwest to northeast line forming. This fits with the
destabilization that should occur in the southwestern counties and
feed into the convergence zones that sets up on the southeast
flank of the circulation. Have expanded the Flash Flood Watch up
into Trinity/Walker counties and extended it through 7 am
Thursday. At that point it can adjusted to probably focus over the
eastern counties. During the afternoon storms will be expanding
out over the area and but do expect a band to set up and then
gradually shift east and northeast into tonight. Convergence
should weaken somewhat tonight and wind profiles weaken so perhaps
lower the rainfall rates but by that point the soils will have
taken on a lot of water so flooding threat will certainly remain.
Thursday the remains of the circulation should be centered
somewhere in the Crockett to Tyler area generally drifting slowly
north still. SETX will still be dealing with abundant moisture
over the area and instability and acceleration southwesterly flow
feeding into the system and maintaining the potential for heavy
rainfall and another band or two of storms to form and focus heavy
rains. Thursday night the remains lifting north a bit faster and
then heavy rainfall threat should start to diminish significantly.
May get storms again Friday though with less coverage and after a
lull a chances for the rivers to recover.

Needless to say it should be relatively cool over the central and
northeastern counties today thanks to all the rain. Could get
pretty steamy down around Jackson county today and Thursday.

The weekend expecting widely scattered to scattered showers and
thunderstorms as band of drier air finally spreads back into the
area. The deep tropical moisture feeding into Humberto sloshes
south and then west and into the Gulf possibly surging up into the
western portions of the Gulf Monday into Tuesday though it may
struggle to get very far into SETX with weak steering winds and
ridging nosing in from LA even though a brief upper shortwave
passage may ripple by to the north and introduce slightly cooler
air aloft. Temperatures

45

MARINE...
n area of low pressure over SE TX will move into East Texas today.
The pressure gradient remains tight and will issue an SCA for the
Gulf waters this morning with winds gradually decreasing this
afternoon. A SCEC will be required for the Gulf waters in the wake
of the SCA. A SCEC will also be needed this morning for the bays. A
moderate onshore flow will persist through early Sunday before the
pressure gradient finally begins to relax by Sunday afternoon. A
light onshore flow and lower seas are expected for the first half of
next week.

Tide levels are continuing to run about 1.5 to 2.0 feet above
normal. At Galveston Bay Entrance, tide levels are still forecast to
peak between 3.0 to 3.4 feet above MLLW during high tide. Tide
levels will remain elevated through Saturday and water levels could
possibly reach 3.5 feet. The strong onshore flow will also increase
the risk for strong rip currents along Gulf facing beaches. Due to
the multiple beach hazards in place, will re-issue the Beach Hazards
Statement. 43

HYDROLOGY...
Flash flooding threat remains high and Flash Flood Watch in effect
southeast of a line from Wharton to Groveton to the coast. Much
of the southeastern 1/3 of the region has had soaking rains of
1-3 inches with a notable band of 5 to 9 inches from near Sargent
to Angleton to Friendswood to Deer Park and over across Chambers
county. Rivers and bayous have risen and hardest hit has been the
Clear Creek Basin and lower coastal basins. With the expected
rainfall later today anticipate that some of Harris county
watersheds and up into the San Jacinto/Trinity basins having at
least minor impacts. 43/45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  74  90  75  89 /  50  30  40  50  50
Houston (IAH)              82  76  86  77  87 / 100  80  70  40  60
Galveston (GLS)            84  80  86  81  86 / 100  70  60  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Thursday morning for the following
     zones: Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Matagorda...
     Fort Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Matagorda...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty...Trinity...
     Walker...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...45
Aviation/Marine...43
Hazardous weather outlook, Sep 18, 4:43 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
543 AM CDT Wed Sep 18 2019

TXZ163-176-195>198-210>212-235-335-191045-
Austin-Brazos-Burleson-Coastal Jackson-Colorado-Grimes-Houston-
Inland Jackson-Madison-Waller-Washington-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Brief heavy rain may be possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Brief heavy rain may develop Thursday into Thursday night shifting
north with time. Otherwise no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ164-177>179-199-200-213-226-227-236>238-300-313-336>338-436-
437-191045-
Brazoria Islands-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Matagorda-Fort Bend-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Matagorda-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-Walker-Wharton-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Flash flood watch in effect. Strong thunderstorms with heavy
downpours are likely today through tonight. Rainfall rates of 2 to
4 inches per hour will accompany the storms and flooding will be
possible after yesterday's storms got the ground wet or saturated
in some areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The threat of heavy rain will be possible Thursday and possibly
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ335-TXZ214-438-191045-
Chambers-Galveston Bay-Galveston Island and Bolivar Peninsula-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Flash flood watch in effect. Strong thunderstorms with heavy
downpours are likely today through tonight. Rainfall rates of 2 to
4 inches per hour will accompany the storms and flooding will be
possible after yesterday's storms got the ground wet or saturated
in some areas. Strong thunderstorms may be capable of waterspouts
and even brief tornadoes today. Strong gusty winds in excess of 40
knots may accompany some of the strongest storms.

Strong rip currents will continue today. Elevated tide levels
will leading to beach flooding near times of high tide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The threat of heavy rain will be possible Thursday and possibly
into Friday.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ330-350-355-370-375-191045-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Elevated tides and currents will prevail. Waterspouts will be
possible this morning throughout the afternoon in the stronger
storms that will be focused over the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Elevated tide levels and stronger currents can be expected through
Friday.

.SPOTTER INFORMATION STATEMENT...

Marine spotter activation may be needed.

In the hours before

Special weather statement, Sep 18, 12:59 AM CST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
159 AM CDT Wed Sep 18 2019

TXZ237-336-337-436>438-180730-
Inland Brazoria TX-Coastal Matagorda TX-
Galveston Island and Bolivar Peninsula TX-Matagorda Islands TX-
Brazoria Islands TX-Coastal Brazoria TX-
159 AM CDT Wed Sep 18 2019

...SPECIAL WEATHER STATEMENT...

At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Columbia to 7 miles south of Jones
Creek. Movement was northeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lake Jackson, Alvin, Angleton, Freeport, Clute, West Columbia,
Sweeny, Surfside Beach, Richwood, Brazoria, Jones Creek, Danbury,
Oyster Creek, Holiday Lakes, Bailey's Prairie, Liverpool, Bonney,
Wild Peach Village, San Luis Pass and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2913 9574 2942 9526 2898 9496 2890 9507
      2880 9559
TIME...MOT...LOC 0659Z 247DEG 28KT 2912 9568 2887 9548
Special weather statement, Sep 18, 1:11 AM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
211 AM CDT Wed Sep 18 2019

TXZ214-438-180745-
Galveston Island and Bolivar Peninsula TX-Chambers TX-
211 AM CDT Wed Sep 18 2019

...SPECIAL WEATHER STATEMENT...

At 210 AM CDT, Doppler radar was tracking a large, strong
thunderstorm 8 miles south of Anahuac, or 13 miles east of Beach
City, moving north at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Anahuac, Smith Point, Bolivar Peninsula, Stowell and Oak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2945 9457 2952 9482 2984 9469 2984 9452
      2978 9439
TIME...MOT...LOC 0710Z 196DEG 33KT 2965 9464

The radar

The Houston radar (KHGX), 65 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

31 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Brazoria

When
September 18, 6:50 AM CST to 8:00 AM CST
Where
Brazoria County, 1.39 mi WSW of Freeport to 1.67 mi WSW of Freeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.941, -95.350

Heavy rain caused flooding and the subsequent closure of the intersection of Highway 36 and FM 1495 in Freeport.

Flash Flood, Galveston

When
September 18, 11:50 AM CST to 12:45 PM CST
Where
Galveston County, 2.7 mi ENE of Galveston to 3.38 mi ENE of Galveston
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
29.313, -94.778

Flooding occurred on many roads in the Strand area as water flowed over the curbs and sidewalks. Ferry Road near UTMB became inundated and impassable due to floodwaters.

Tornado, Harris

When
September 18, 3:56 PM CST to 4:05 PM CST
Where
Harris County, 3.05 mi NNE of Mc Nair to 3.86 mi N of Baytown Humphrey Arp
Rating
EF1
Path length
3.04 mi
Path width
30 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
29.841, -95.001

EF-1 damage was surveyed from a late afternoon tornado that touched down near the intersection of Haney Road and Barbers Hill Road. The tornado tracked to the east-southeast across a field and then crossed Garth Road, North Main Street and Hadden Road. The most significant damage on North Main Street was the loss of a metal roof on a home along with large tree limbs and the trunk of a tree snapped. A barn at a feed store was severely damaged. Trees were uprooted in a tree line behind the feed store between North Main and Hadden. Some large limbs were also downed on Hadden near the end of the damage path.

Flash Flood, Harris

When
September 18, 5:41 PM CST to 6:15 PM CST
Where
Harris County, 2.71 mi NNW of Bay Oaks to 2.77 mi NNW of Bay Oaks
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.716, -94.996

There were numerous reports of flooding in and around Baytown and Morgan's Point. Some of the reports included one to two feet of water over roads near Missouri Street and Highway 146. Multiple vehicles were stalled out within these flood waters.

Flash Flood, Harris

When
September 18, 5:45 PM CST to 6:30 PM CST
Where
Harris County, 1.76 mi NW of West Jct to 1.42 mi NE of West Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.665, -95.494

High water, extensive street flooding, Meyerland and Westbury areas.

Flash Flood, Harris

When
September 18, 6:00 PM CST to 6:15 PM CST
Where
Harris County, 0.79 mi ESE of Golden Acres to 0.85 mi ESE of Golden Acres
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
29.667, -95.157

There was high water and road closure reported near the exit ramp near the Sam Houston Beltway Tollway at Spencer Highway.

Flash Flood, Chambers

When
September 18, 6:24 PM CST to September 19, 7:00 PM CST
Where
Chambers County, 1.41 mi SW of Hankamer to 1.28 mi WSW of Hankamer
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
29.838, -94.649

Route 61 under Interstate 10 flooded.

Flash Flood, Chambers

When
September 18, 10:45 PM CST to September 19, 10:00 AM CST
Where
Chambers County, 0.13 mi ENE of Winnie to 0.16 mi ENE of Winnie
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.821, -94.378

Riceland Medical Center taking on water, evacuated. Six patients and staff.

Flash Flood, Chambers

When
September 19, 1:00 AM CST to 9:00 AM CST
Where
Chambers County, 2.65 mi SE of Lake Anahuac to 5.59 mi N of Hankamer
Cause
Heavy Rain / Tropical System
Property damage
$80 million
Reported by
Emergency Manager
Coordinates
29.805, -94.646

Numerous roads in Winnie and Hankamer areas closed. Numerous structures flooded.

Flash Flood, Chambers

When
September 19, 1:42 AM CST to 1:00 PM CST
Where
Chambers County, 1.01 mi N of Winnie to 4.11 mi NNE of Hankamer
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
29.835, -94.382

Numerous roads flooded and closed, unsafe for travel including most north and east of CR 1410 and Interstate 10. I10 feeder road closed due to flooding near SH 124.

Flash Flood, Liberty

When
September 19, 2:50 AM CST to 1:00 PM CST
Where
Liberty County, 2.16 mi SE of Moss Bluff to 5.65 mi WNW of Cottonwood
Cause
Heavy Rain / Tropical System
Property damage
$95 million
Reported by
Law Enforcement
Coordinates
29.905, -94.749

Multiple roads across the county that were impassable due to extensive flooding inundation included, but were not limited to, sections of FM 1010, FM 1008 at County Road 2313 and County Road 2285 and County Road 379. Multiple high water rescues.

Flash Flood, Liberty

When
September 19, 5:00 AM CST to 11:00 AM CST
Where
Liberty County, 0.85 mi W of Cleveland to 2.93 mi SW of Excelsior
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
30.351, -95.114

Flooding inundated Highway 59 in Cleveland. The highway was closed with numerous stranded cars within the floodwaters.

Flash Flood, Montgomery

When
September 19, 5:00 AM CST to 12:00 PM CST
Where
Montgomery County, 0.52 mi E of Splendora to 2.28 mi SW of Midline
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.229, -95.161

Floodwater was entering homes and requiring water rescues in the Splendora area.

Flash Flood, Montgomery

When
September 19, 6:00 AM CST to 12:00 PM CST
Where
Montgomery County, New Caney to 2.76 mi WNW of New Caney
Cause
Heavy Rain / Tropical System
Property damage
$190 million
Reported by
Law Enforcement
Coordinates
30.150, -95.200

Flooding was reported in the Woodbranch and New Caney areas. FM 1485 was closed near the East Fork of the San Jacinto River due flooding inundation. Highway 59 in New Caney became impassable due to floodwaters.

Flash Flood, Montgomery

When
September 19, 6:20 AM CST to 10:00 AM CST
Where
Montgomery County, 1.06 mi SSE of Granger to 1.14 mi SSW of Conroe
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
30.316, -95.473

Feeder road flooding occurred along I-45 in Conroe. Highway 105 in the Conroe area became impassable due to flooding. Street flooding was also reported at Gladstell Street near Interstate 45 in south Conroe.

Flash Flood, Montgomery

When
September 19, 6:30 AM CST to 10:00 AM CST
Where
Montgomery County, 4.49 mi E of New Caney to 4.59 mi E of New Caney
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.146, -95.125

FM 1485 closed near East Fork San Jacinto River.

Flash Flood, Harris

When
September 19, 6:55 AM CST to 1:00 PM CST
Where
Harris County, 5.89 mi NE of Humble to 5.18 mi NNW of Huffman
Cause
Heavy Rain / Tropical System
Property damage
$200 million
Reported by
Law Enforcement
Coordinates
30.058, -95.178

Numerous flooded roads, road closures in the Kingwood and Huffman areas. Water entering homes. There were numerous reports of flooding in and around the Kingwood area. There were reports of flood water entering homes in Huffman and in Plum Grove. Water rescues were conducted around Will Clayton Parkway and West Lake Houston Parkway and also for stranded flooded home residents on Meyer Road. Several major roadways were impassage due to flooding. Some of these impassable flooded roadways included, but were not limited to, sections of Kingwood Drive and the intersection of FM 1960 and FM 2100.

Flash Flood, Montgomery

When
September 19, 6:55 AM CST to 12:15 PM CST
Where
Montgomery County, 1.12 mi ENE of Oak Ridge North to 1.19 mi NW of Oak Ridge North
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
30.154, -95.412

There were reports of flooded vehicles in the Chateau Woods area east of the Woodlands.

Flash Flood, Liberty

When
September 19, 7:00 AM CST to 10:00 AM CST
Where
Liberty County, Liberty to 1.6 mi ENE of Liberty
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
30.070, -94.800

Numerous vehicles stranded by high water in and near Liberty.

Flash Flood, Montgomery

When
September 19, 7:42 AM CST to 12:00 PM CST
Where
Montgomery County, 0.42 mi NW of Cut and Shoot to 0.35 mi N of Cut and Shoot
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
30.334, -95.355

Water in businesses along Hwy 105 in Cut and Shoot.

Flash Flood, Harris

When
September 19, 8:00 AM CST to 10:00 AM CST
Where
Harris County, 8.1 mi NNW of Huffman to 7.76 mi N of Huffman
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.134, -95.109

Sheriffs office reports high water vehicles sent to homes on Meyer Road for rescues.

Flash Flood, Harris

When
September 19, 9:15 AM CST to 1:00 PM CST
Where
Harris County, 1.35 mi SSE of (Iah)houston Intl Ar to 1.65 mi SW of Moonshine Hill
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.963, -95.339

There were numerous reports of flooding in and around the Humble area. Some of the reports included a six foot water level that was introducing flooding on the Will Clayton and Eastex Freeway. Metro busses were stranded in the deep flood waters on the roadways surrounding Bush-Intercontinental Airport. Many of Intercontinental Airport's roads, including JFK Boulevard, were inaccessible due to the extensive flooding. There was a drowning fatality from a submerged van located at the intersection of Interstate 69 and the Will Clayton Parkway.

Flash Flood, Harris

When
September 19, 9:20 AM CST to 11:00 AM CST
Where
Harris County, 2.61 mi E of Lake Houston to 4.11 mi WSW of Huffman
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
29.946, -95.107

There were numerous reports of flooding in and around the Crosby area. Some of the reports included water over FM 2100 and Big Deer Roads. Water rescues were being conducted in the Dairy Oaks area. Foley Road west of Dallas road also became impassable due to high flood waters.

Flash Flood, Harris

When
September 19, 10:00 AM CST to 12:00 PM CST
Where
Harris County, 1.24 mi N of Kingwood to 1.7 mi W of Bender
Cause
Heavy Rain / Tropical System
Injuries
0 direct, 3 indirect
Reported by
Broadcast Media
Coordinates
29.918, -95.316

Roof collapse due to weight of flood waters at post office facility. Also numerous roads flooded in the Aldine area.

Flash Flood, Harris

When
September 19, 10:00 AM CST to 12:00 PM CST
Where
Harris County, 1.24 mi N of Kingwood to 1.04 mi NNE of Spring
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.918, -95.318

Numerous roads flooded and impassable. A flat roof collapsed due to weight of water near Aldine. Drowning victim found submerged near Mount Houston Road SW of Aldine.

Flash Flood, Harris

When
September 19, 10:05 AM CST to 12:30 PM CST
Where
Harris County, 1.39 mi WNW of Bunker Hill to 1.61 mi SE of West University Plac
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
29.735, -95.553

Widespread street flooding Galleria area and points west along Westheimer. Some vehicles stranded, some high water rescues.

Flash Flood, Harris

When
September 19, 10:24 AM CST to 11:00 AM CST
Where
Harris County, 3.09 mi ENE of Westfield to 3.47 mi NE of Westfield
Cause
Heavy Rain / Tropical System
Reported by
Fire Department/Rescue
Coordinates
30.044, -95.356

Spring Fire Department reports street flooding, water rescues Fairfax Green area. There were also reports of many stalled and stranded vehicles within the flood waters surrounding the Spring area.

Flash Flood, Montgomery

When
September 19, 11:00 AM CST to 12:00 PM CST
Where
Montgomery County, 0.67 mi ESE of Splendora to 1.52 mi WNW of Splendora
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
30.227, -95.159

There was significant street flooding in the Splendora area. Floodwaters became deep enough to submerge many roads including FM 2090 and sections of Highway 59 while completely inundating local gas station pumps.

Flash Flood, Fort Bend

When
September 19, 11:28 AM CST to 2:00 PM CST
Where
Fort Bend County, 1 mi S of Sugarland to 0.32 mi SSW of Stafford
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
29.605, -95.630

Street flooding, vehicles stranded near Stafford and Sugar Land. Flood waters entering apartment buildings near the intersection of Dulles Avenue and Avenue E in Sugar Land. Reports included stranded vehicles in floodwaters with street flooding around Sugar Creek Boulevard.

Flash Flood, Harris

When
September 19, 11:35 AM CST to 12:35 PM CST
Where
Harris County, 1.89 mi SE of Eureka Spgs to 0.77 mi SE of Eureka Spgs
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
29.780, -95.449

There were numerous reports of flooding in and around the Hillshire Village area. Some of the reports included vehicles stranded or stalled within flood waters. One location that was reported closed due to flooding was the 610 Loop and Katy Road feeder ramp.

Flash Flood, Harris

When
September 19, 11:35 AM CST to 12:35 PM CST
Where
Harris County, 1.03 mi ESE of Hermossey to 1.77 mi WNW of Spring Vly
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
29.772, -95.536

There were numerous reports of flooding in and around the Bunker Hill and Piney Point Village areas. Some of the reports included stranded vehicles within floodwaters.

Flash Flood, Harris

When
September 19, 12:30 PM CST to 1:30 PM CST
Where
Harris County, 0.13 mi ESE of Manchester to 0.33 mi SE of Manchester
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
29.719, -95.268

Flooding along Manchester Street at I610. Roads impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harris2019-09-1956MaleVehicle/Towed TrailerDirect
Flash Flood, Harris2019-09-1952MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857789, 857794, 851381, 857800, 858077, 857803, 858078, 857828, 857844, 858086, 857843, 857848, 858093, 858132, 858101, 858106, 858108, 858133, 858111, 858109, 858115, 858116, 858117, 858129, 869176, 858119, 858120, 858127, 858121, 858122, 858157, 858124.